Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Topeka, KS

September 11, 2000Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 11, 2000, 5:51 PM CDT for Jefferson County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 5:51 PM CDT (22:51 UTC)
Expired
Sep 11, 2000, 6:20 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:17 PM CDTHail 1.75Williamstown, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 112249
SVRTOP
KSC087-112320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 620 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OSKALOOSA...OR ABOUT 16 MILES NORTH OF
  LAWRENCE...MOVING NORTHEAST AT 12 MPH.

* SOME LOCATIONS AFFECTED...
  WINCHESTER

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THEi
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:00 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON SEP 11 2000

POTENTIAL FOR TSTMS MAIN FORECAST PROBLEM. STILL STG CAP IN PLACE
AND SAT. TEMPS INDICATED A BIT MORE MID LVL WARMING SINCE 12Z. THUS
WILL NEED TO SEE SOME COOLING ALFT. THIS CAA IS EVIDENT ON SATELLITE
TMPS/CLOUD DVLPMT SRN NE INTO NWRN KS/NERN CO. AS THIS COOLING MOVES
OVER ERN KS VERY LATE THIS AFTN AND THIS EVENING...SHOULD SEE SOME
TSTMS DVLP RAPIDLY. ACTUALLY COULD SEE DVLPMT BEHIND SFC BNDRY WITH
ELEVATED TYPE STMS. STG GUSTY WINDS WILL BE MAIN THREAT. TSTMS OUT
OF PICTURE BY MIDNIGHT...WITH CLEAR SAILING AFTER THAT. WENT A BIT
COOLER NWRN CWA OVERNIGHT...WITH DEW POINTS ALREADY IN THE LOWER 40S
NORTHERN NEBRASKA. FOLLOWING MESO-ETA SFC TEMPERATURES FOR FORECAST
AFTN TEMPERATURE TRENDS TMRW/WED. THUS WILL GO A BIT ABOVE FWC MOS
TEMPERATURES ON TUESDAY...AND ABOVE ON WEDNESDAY TOO...PERHAPS MORE
IN LINE WITH FAN/MAV GUIDANCE.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:15 PM CDTSevere Thunderstorm WarningTOPJefferson30 min
Sep 11, 6:30 PM CDTSevere Thunderstorm WarningTOPDouglas30 min
Sep 11, 6:31 PM CDTSevere Thunderstorm WarningTOPMorris44 min
Sep 11, 6:44 PM CDTSevere Thunderstorm WarningTOPJefferson16 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Sep 11, 6:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.